You can respond to this article at http://www.anaesthesiacorrespondence.com
Immediate allergic cross-reactivity to levobupivacaine and ropivacaine
Article first published online: 2 NOV 2012
Anaesthesia © 2012 The Association of Anaesthetists of Great Britain and Ireland
Volume 68, Issue 2, pages 203–205, February 2013
How to Cite
Calderon, A. L., Diot, N., Benatir, F., Christin, F., Hautin, É., Truc, C., Allaouchiche, B. and Boselli, E. (2013), Immediate allergic cross-reactivity to levobupivacaine and ropivacaine. Anaesthesia, 68: 203–205. doi: 10.1111/j.1365-2044.2012.07314.x
- Issue published online: 9 JAN 2013
- Article first published online: 2 NOV 2012
- Accepted: 25 July 2012
Allergic reactions to amide local anaesthetic agents are rare. We report the case of a 74-year-old man who suffered anaphylaxis, presenting with cardiovascular collapse, immediately after receiving regional anaesthesia on two separate occasions, the first involving the use of levobupivacaine and the second using ropivacaine. Skin testing revealed positive reactions to both levobupivacaine and ropivacaine, and negative reactions to articaine and lidocaine. Severe allergic reactions can be caused by the amide local anaesthetic drugs, levobupivacaine and ropivacaine.
Allergic reactions in local anaesthetics are rare and mostly type IV hypersensitivity reactions involving specific T cells . Immediate allergy to local anaesthetics is extremely rare with only one case of allergy to levobupivacaine  and one of allergy to ropivacaine  reported. There has been recent criticism of the method for testing of sensitivity to levobupivacaine [4, 5] with inadequate information being provided to enable a definitive diagnosis (with the lack of a strongly positive intradermal reaction to a 1:10 000 or even a 1:1000 dilution of levobupivacaine) and a lack of exploration of alternative possible diagnoses. This case report presents a case of immediate-type allergy to amide local anaesthetic agents based on thorough screening.
We report the case of a 74-year-old man suffering from symptomatic cerebral ischaemia who underwent carotid endarterectomy. On pre-operative assessment, the patient reported no history of allergy to medication or food. He had previously undergone general anaesthesia and local anaesthesia for dental caries without incident.
A cervical plexus block was performed with 22 ml levobupivacaine 0.5%, which was delivered by repeat injections. After a few minutes, the patient developed cognitive dysfunction, a convulsive seizure, cutaneous flushing and cardiovascular collapse manifested by a tachycardia to 117 beats.min−1 and hypotension to 80/40 mmHg. This did not respond to intravenous ephedrine (a total of 30 mg was given) nor to phenylephrine administered in repeated boluses (2.7 mg in total was given). Drug overdose was suspected and 250 ml (3 ml.kg−1) intravenous 20% lipid was administered immediately, according to French Society of Anaesthesiology and Intensive Care guidelines . The patient’s conscious level improved rapidly (Glasgow Coma Scale of 14), as did his cardiovascular instability with his blood pressure rising to 90/57 mmHg. Surgery was cancelled and the patient spent 24 h in the intensive care unit (ICU) for observation. During this time, he received noradrenaline 0.19 μg.kg−1.min−1 for 3 h, followed by bisoprolol and amlodipine, as he became hypertensive; otherwise his stay in the ICU remain unremarkable. Blood was taken for a bupivacaine assay 1 h after the onset of the event. The level was subsequently found to be 0.50 mg.ml−1 and consequently below the toxic blood concentration of bupivacaine (2–4 mg.ml−1) .
The endarterectomy was rescheduled for 15 days later and a cervical plexus block was again performed, but this time with ropivacaine 0.5%. After 7 ml had been injected, the patient developed facial erythema and cardiovascular collapse once again, with a blood pressure of 60/20 mmHg at its lowest. With repeated boluses of intravenous ephedrine, to a total of 21 mg, his blood pressure increased to 120/65 mmHg. Regional anaesthesia was stopped and blood samples were taken at 15 min, 2 h and 6 h after the onset of the event  to investigate a possible diagnosis of anaphylaxis.
At 15 min, serum histamine concentration was >100 nmol.l−1 (normal range = 0–10 nmol.l−1); serum tryptase concentration was 18.6 μg.l−1 (normal range = 0–15 μg.l−1); total IgE in blood was 324 kU.l−1 (normal range < 150 kU.l−1); latex specific IgE in serum was normal (<0.11 kU.l−1) and quaternary ammonium specific IgE (for neuromuscular blocking drugs) was subnormal (0.12 kU.l−1). At 2 h, serum histamine concentration was 8.2 nmol.l−1 and serum tryptase concentration was 26.3 μg.l−1. At 6 h, serum tryptase concentration was 13.7 μg.l−1. An immediate-type allergic reaction was diagnosed based on these blood results and their timing.
Subsequently, further investigation of anaesthetic anaphylaxis was carried out  and skin tests to specific agents were performed 6 weeks later . Skin prick tests used a 1:10 allergen dilution. Positive controls produced a 6-mm wheal with codeine and an 8-mm wheal with histamine; the saline negative control did not produce any wheal. The results were positive for levobupivacaine, which produced an 8-mm wheal, and ropivacaine, which produced a 6-mm wheal, and negative for latex, lidocaine and articaine. Intradermal tests were performed when skin prick tests were negative and intradermal testing with lidocaine and articaine (1:1000 to 1:10 dilution) were negative. As the skin prick test was slightly less positive for ropivacaine compared with levobupivacaine, an intradermal test was performed with a 1:10 000 dilution. This produced a positive result with a 10-mm wheal. A provocation test with articaine was performed without any adverse reaction. A basophil activation test could not be performed as the patient had very low basophil count.
The results of this testing suggest that the patient suffered from an immediate-type allergic reaction to both ropivacaine and levobupivacaine. Local anaesthetic agents are amongst the most commonly used drugs in medicine . The occurrence of an immediate allergic reaction to amide-type local anaesthetics is rare . Despite their low frequency, the possibility of allergic reactions to these agents should not be overlooked, especially given the existence of a specific therapeutic intervention . In this case, diagnosis of anaphylaxis was delayed because we did not consider drugs like levobupivacaine to be the likely cause of allergic reactions .
To our knowledge, there is only case report of anaphylaxis to ropivacaine . In our case, skin prick testing for ropivacaine was not strongly positive, but the intradermal reaction was. Gupta et al.  have published a case report of allergy to levobupivacaine. Scholtes et al.  suggested that skin prick tests for levobupivacaine could not be declared positive because of difficulty in interpretation of wheal diameter and suggested an intradermal reaction to a 1:10 000 dilution to enable the diagnosis. This is the test that we carried out. In the same correspondence section, Harper et al.  suggested that alternative diagnoses and alternative trigger agents should have been considered. In our case, toxicity was eliminated as a diagnosis by a normal serum bupivacaine concentration. Our anaphylaxis testing was carried out against all possible pharmacological agents.
An additional interest in this case, lies in cross-reactivity between ropivacaine and levobupivacaine. Gonzalez-Delgado et al. described an immediate hypersensitivity reaction to mepivacaine and skin tests revealed cross-reactivity with lidocaine and ropivacaine, but tolerance to bupivacaine and levobupivacaine . In that case, the clinical features were not as severe as in the case we are currently describing. Clinicians must bear in mind the possibility of cross-reactivity between amide-type local anaesthetics .
As the clinical features of anaphylaxis are commonly seen in other anaesthetic critical incidents, we suggest that anaesthetists should have a lower threshold for taking blood for immunological tests to confirm or refute the diagnosis of anaphylaxis. Our patient has been advised to avoid ropivacaine and levobupivacaine and has received an allergy card with the complete results of the tests carried out .
Published with the written consent of the patient. We thank Dr Jean-Xavier Mazoit (Department of Anaesthesia and Intensive Care, Bicêtre Hospital, Le Kremlin-Bicêtre, France) for his helpful comments.
No external funding and no competing interests declared.
- 6Société Française d'Anesthésie et de Réanimation. Toxicité systémique aiguë des anesthésiques locaux, 2010. http://www.sfar.org/article/340/toxicite-systemique-aigue-des-anesthesiques-locaux (accessed 25/07/2012).
- 9Société française d’anesthésie et de réanimation (SFAR), Société française d’allergologie (SFA). Prévention du risque allergique peranesthésique. Texte court. Annales Françaises d’Anesthésie et de Réanimation2011; 30: 212–22.
- 10Management and treatment of local anaesthetic toxicity. Journal of Perioperative Practice2011; 21: 404–9..